Alert archive / Illinois / Flash Flood Warnings in 2015

Flash Flood Warning 72, NWS Lincoln, IL

September 18, 2015Peoria County, Tazewell County, Woodford County, Illinois

NWS Lincoln, IL issued this flash flood warning at Sep 18, 2015, 4:40 PM CDT for Peoria County, Tazewell County, Woodford County, Illinois. It was in force for 5 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2015, 4:40 PM CDT (21:40 UTC)
Expired
Sep 18, 2015, 9:15 PM CDT
In force
5 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Peoria County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 48 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 4:45 PM CDTHEAVY RAIN 1.35Pekin, ILRAINFALL TOTAL SINCE 1 PM. SWOP REPORT.
Sep 18, 7:15 PM CDTHEAVY RAIN 2.32Morton, ILRAINFALL SINCE 2 PM.
Sep 18, 7:45 PM CDTHEAVY RAIN 2.014 Se South Pekin, ILMESONET STATION 3 SE SOUTH PEKIN /GNVI2/
Sep 18, 8:32 PM CDTHEAVY RAIN 2.921 S Goodfield, ILMESONET STATION 1 SSW GOODFIELD /D8284/

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2015-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2015-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
351 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

321 
WGUS53 KILX 182140
FFWILX
ILC143-179-203-190215-
/O.NEW.KILX.FF.W.0072.150918T2140Z-150919T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
440 PM CDT FRI SEP 18 2015

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL WOODFORD COUNTY IN CENTRAL ILLINOIS...
  SOUTHWESTERN PEORIA COUNTY IN CENTRAL ILLINOIS...
  TAZEWELL COUNTY IN CENTRAL ILLINOIS...

* UNTIL 915 PM CDT
    
* AT 439 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE 
  ALREADY FALLEN WITH AN ADDITIONAL INCH OF RAIN EXPECTED OVER THE
  NEXT HOUR. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PEKIN...EAST PEORIA...MORTON...BARTONVILLE...CREVE COEUR...
  MARQUETTE HEIGHTS...TREMONT...MACKINAW...MINIER...SOUTH PEKIN...
  GLASFORD...HOPEDALE...GOODFIELD...GREEN VALLEY...DEER CREEK...NORTH
  PEKIN...DILLON...GROVELAND...KINGSTON MINES AND MAPLETON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 155 BETWEEN MILE MARKERS 18 AND 31.
 INTERSTATE 474 BETWEEN MILE MARKERS 8 AND 14.
 INTERSTATE 74 BETWEEN MILE MARKERS 96 AND 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4069 8928 4043 8927 4039 8968 4063 8988

$$

SMITH
1 follow-up statement
569 
WGUS73 KILX 190159 RRA
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
859 PM CDT FRI SEP 18 2015

ILC143-179-203-190209-
/O.CAN.KILX.FF.W.0072.000000T0000Z-150919T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WOODFORD-PEORIA-TAZEWELL-
859 PM CDT FRI SEP 18 2015

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL WOODFORD...SOUTHWESTERN
PEORIA AND TAZEWELL COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 4069 8928 4043 8927 4039 8968 4063 8988

$$

BAK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 2:52 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 18, 2:52 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
252 PM CDT FRI SEP 18 2015

.SHORT TERM...(TONIGHT)
ISSUED AT 251 PM CDT FRI SEP 18 2015

Band of showers and storms already moving across the cwa this
afternoon ahead of a cold front, located from northern IL
southwestward into northern MO and KS. This front is still expected
to move east through the area tonight; however, a wave along this
front is moving northeast out of KS and into MO this afternoon. This
is holding the front back northwest of the area. Once this front
moves further north, the front will begin to move through the area
from the west. Showers and storms are still expected to move through
the area with the heaviest rainfall expected to be northwest of I-55
through tonight. Scattered showers and storms will occur east of
this line as well. The pcpn will continue overnight and gradually
come to an end from west to east as the front finally moves through.
Cloudy skies are expected throughout the night. Winds will remain
south to southwesterly this afternoon and into the evening hours,
but as the front moves through, winds will become northwesterly.
Speeds of 10-15 mph can be expected through tonight. Behind the
front, temps are expected to drop off considerably and looking for
upper 50s in the northwest to upper 60s in the southeast.

&&

.LONG TERM...(Saturday THROUGH Friday)
ISSUED AT 251 PM CDT FRI SEP 18 2015

Deepening surface low should be near Lake Huron by 12z Saturday
morning with the cold front located over extreme southeast IL.
The showers and storms associated with the strong upper level
wave and attendant cold front should be exiting our area by
mid-morning over far southeast Illinois with a gusty northwest
wind ushering in much cooler and less humid air for the rest of
the weekend and into most of next week, although we will see
a moderating trend in temperatures as we head into mid-week.
Models indicate a weak upper wave to push across the area later
on Sunday but without much fanfare as moisture will be shunted
well off to our south and east with the passage of the shortwave
early Saturday morning. Once the late weekend wave shifts off to our
east, upper level heights are forecast to build across the Midwest
as trofs dominate the east and west coasts. This should bring temps
back to and then above normal again starting on Tuesday with most
areas close to or just above 80 degrees for Wednesday and beyond.
Our coolest mornings look to be on Sunday and Monday as the a large
surface high builds across the Great Lakes which may help to produce
morning lows in the mid to upper 40s.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Saturday AFTERNOON)
ISSUED AT 1251 PM CDT FRI SEP 18 2015

Scattered thunderstorms will be moving through the area early this
afternoon. So for all sites will have VCTS to start this afternoon
for just a few hours. For PIA/BMI/DEC/CMI will have a 2hr TEMPO
window to cover a storm that could move over the site early this
afternoon. Then a break is expected later, but this evening as the
front approaches more showers and storms will move across the
area. Will just have VCTS for all sites as models differ on timing
of when the storms will be moving through each site. The VCTS will
continue til after midnight as additional storms could be possible
through the night. Pcpn should have pushed east of the sites
during the early morning hours so just expecting broken clouds
rest of the overnight and during the morning hours. Winds will be
southerly this afternoon and then become northwesterly once the
front moves through overnight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Auten
LONG TERM...Smith
AVIATION...Auten
Hazardous weather outlook, Sep 18, 3:11 PM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
311 PM CDT FRI SEP 18 2015

ILZ027>031-036-037-040>042-047>051-191100-
CASS-FULTON-KNOX-LOGAN-MARSHALL-MASON-MENARD-MORGAN-PEORIA-
SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
311 PM CDT FRI SEP 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

PERIODS OF THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH
TONIGHT. STRONG TO SEVERE STORMS WILL BE POSSIBLE...AS WELL AS
LOCALLY HEAVY RAINFALL OF AN INCH OR MORE. SEVERE STORMS AND HEAVY
RAINFALL WILL BE MOST LIKELY FROM AROUND I-55 WESTWARD. THE MAIN
SEVERE WEATHER RISK WILL BE DAMAGING WIND GUSTS AND LARGE HAIL IN
THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TONIGHT.

ILZ038-043>046-052>057-061-191100-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-MACON-MCLEAN-
MOULTRIE-PIATT-SHELBY-VERMILION-
311 PM CDT FRI SEP 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

PERIODS OF THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH
TONIGHT. STRONG STORMS WILL BE POSSIBLE WITH SMALL HAIL AND GUSTY
WINDS. LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TONIGHT.

ILZ062-063-066>068-071>073-191100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
311 PM CDT FRI SEP 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

PERIODS OF THUNDERSTORMS ARE POSSIBLE...MAINLY THIS EVENING AND
OVERNIGHT...THE PROBABILITY OF WIDESPREAD SEVERE WEATHER APPEARS
LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL TAPER OFF DURING THE MORNING SATURDAY. NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

AUTEN

In the hours before

Local storm report, Sep 18, 11:03 AM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1103 AM CDT FRI SEP 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     HEAVY RAIN       3 S CHAMPAIGN           40.07N 88.26W
09/18/2015  M1.51 INCH       CHAMPAIGN          IL   COCORAHS

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       PHILO                   40.00N 88.16W
09/18/2015  M1.19 INCH       CHAMPAIGN          IL   CO-OP OBSERVER

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       2 E PHILO               40.00N 88.12W
09/18/2015  M1.40 INCH       CHAMPAIGN          IL   COCORAHS

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       2 NNW CHAMPAIGN         40.14N 88.28W
09/18/2015  M1.41 INCH       CHAMPAIGN          IL   COCORAHS

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       1 SSW CHAMPAIGN         40.10N 88.27W
09/18/2015  M1.44 INCH       CHAMPAIGN          IL   COCORAHS

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       1 SSE URBANA            40.10N 88.20W
09/18/2015  M1.47 INCH       CHAMPAIGN          IL   COCORAHS

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       2 S CHAMPAIGN           40.08N 88.26W
09/18/2015  M1.63 INCH       CHAMPAIGN          IL   COCORAHS

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       4 SSE CHAMPAIGN         40.06N 88.24W
09/18/2015  M1.28 INCH       CHAMPAIGN          IL   COCORAHS

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       1 NE CHAMPAIGN          40.12N 88.25W
09/18/2015  M1.12 INCH       CHAMPAIGN          IL   COCORAHS

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       3 WNW CHAMPAIGN         40.13N 88.32W
09/18/2015  M1.02 INCH       CHAMPAIGN          IL   COCORAHS

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       4 ESE URBANA            40.09N 88.14W
09/18/2015  M1.04 INCH       CHAMPAIGN          IL   COCORAHS

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       CHAMPAIGN               40.11N 88.26W
09/18/2015  M1.05 INCH       CHAMPAIGN          IL   COCORAHS

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       2 NNE MAHOMET           40.22N 88.39W
09/18/2015  M1.09 INCH       CHAMPAIGN          IL   COCORAHS

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       3 SE URBANA             40.08N 88.17W
09/18/2015  M1.14 INCH       CHAMPAIGN          IL   COCORAHS

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       4 W CHAMPAIGN           40.11N 88.34W
09/18/2015  M1.15 INCH       CHAMPAIGN          IL   COCORAHS

            24-HOUR TOTAL

0700 AM     HEAVY RAIN       2 SSE URBANA            40.08N 88.19W
09/18/2015  M1.23 INCH       CHAMPAIGN          IL   COCORAHS

            24-HOUR TOTAL

0730 AM     HEAVY RAIN       3 S CHAMPAIGN           40.07N 88.26W
09/18/2015  M1.45 INCH       CHAMPAIGN          IL   COCORAHS

            24-HOUR TOTAL

0800 AM     HEAVY RAIN       2 SSE CHAMPAIGN         40.09N 88.25W
09/18/2015  M1.56 INCH       CHAMPAIGN          IL   COCORAHS

            24-HOUR TOTAL

0800 AM     HEAVY RAIN       1 SSW ST. JOSEPH        40.10N 88.05W
09/18/2015  M1.05 INCH       CHAMPAIGN          IL   COCORAHS

            24-HOUR TOTAL

0800 AM     HEAVY RAIN       4 NNE WHITE HEATH       40.14N 88.47W
09/18/2015  M1.02 INCH       PIATT              IL   COCORAHS

            24-HOUR TOTAL

0800 AM     HEAVY RAIN       1 N SAVOY               40.08N 88.25W
09/18/2015  M1.62 INCH       CHAMPAIGN          IL   COCORAHS

            24-HOUR TOTAL

0800 AM     HEAVY RAIN       1 S CHAMPAIGN           40.10N 88.26W
09/18/2015  M1.50 INCH       CHAMPAIGN          IL   COCORAHS

            24-HOUR TOTAL

0830 AM     HEAVY RAIN       CHAMPAIGN               40.11N 88.26W
09/18/2015  M1.18 INCH       CHAMPAIGN          IL   COCORAHS

            24-HOUR TOTAL

&&

EJL

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 3:07 PM CDTFlash Flood WarningILXFulton, Knox, Peoria6 hr
Sep 18, 5:17 PM CDTSpecial Weather StatementILXMcLean28 min
Sep 18, 5:51 PM CDTFlash Flood WarningILXPeoria, Tazewell4 hr

Nearby

Flash Flood Warnings in Illinois, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.